Among patients having laser in situ keratomileusis (LASIK) by 1 of us (A.K.), 2 complained of a sudden decrease in vision. The first was a 33-year-old woman who had LASIK in November 1999. The preoperative best corrected visual acuity (BCVA) was 20/20 in both eyes. The cycloplegic refraction was −2.75 −1.00 × 180 in the right eye and −2.50 −0.50 × 180 in the left eye. The intraocular pressure (IOP) was 18.00 mm Hg and 16.00 mm Hg, respectively. The postoperative refraction was −0.50 in the right eye and plano in the left eye; the uncorrected visual acuity (UCVA) was 20/25 and 20/20, respectively. At 6 weeks, the patient experienced a sudden decrease in UCVA to 20/200 in the right eye; the refraction changed to −2.00, and the IOP rose to 36.00 mm Hg while she was still using a dexamethasone drop twice a day. The steroid was discontinued and timoptol 0.50% started. Five days later, the IOP dropped to 14.00 mm Hg and the UCVA improved to 20/20 in both eyes. The refraction changed to plano.
The second patient, a 37-year-old man, had bilateral LASIK in January 2000. The preoperative IOP was 14.00 mm Hg in the right eye and 16.00 mm Hg in the left eye. The BCVA was 20/20 in both eyes; the refraction was −5.00 −1.00 × 32 in the right eye and −3.50 −0.50 × 8 in the left eye. Postoperatively, the patient used a dexamethasone drop for 3 weeks, when he presented complaining of a sudden decrease in vision. The UCVA had dropped to 20/40 in the right eye and 20/30 in the left eye, and the refraction had changed to −2.25 −1.25 × 8 and −1.75 −1.00 × 143, respectively. The IOP was 30.00 mm Hg in both eyes. The topical steroid was discontinued and a timoptol 0.50% drop started. Twenty-four hours later, the IOP had decreased to 14.00 mm Hg, the UCVA improved to 20/20 in both eyes, and the refraction was plano in both eyes.
Our conclusion is that high IOP, probably steroid induced, is an important cause of a sudden increase in myopia after LASIK in myopic patients.
Asadollah Katbab MD
Saadollah Pooyan MD
Ramin Salouti MD
Jahadi Hosseini MD